A cold medicine provides relief from the symptoms of a cold or flu, including fever, runny nose, coughing and more. By doing so, it often helps the user achieve a faster recovery.
In some cases, a cold medicine may help prevent a cold or flu from causing an upper respiratory tract infection that might require more serious medical attention.
We investigated dozens of today’s most popular choices and determined that the following represent the best cold medicines of 2020.
1. Theraflu MultiSymptom Severe Cold Relief
Theraflu MultiSymptom Severe Cold Relief takes the top spot on our list by virtue of its all-around effectiveness. It comes in powdered form that you mix with hot water (and a bit of honey if you wish) to provide comprehensive so you can sleep.
What we like: Theraflu MultiSymptom is among the best at alleviating the entire spectrum of cold and flu symptoms. And, if you have a sore throat, it is much easier to consume this tea-like medication than it is to choke down large pills.
Flaws: Diphenhydramine may cause dizziness. And you should not take this if you have any type of liver disease.
2. Tylenol Cold Max Daytime
Sometimes the cold overwhelms you and you need to play catch up. Tylenol Cold Max Daytime allows you to do just that. It is powerful cold relief, but it will not saddle you with drowsiness in the middle of the day.
What we like: Tylenol Multi-Symptom does a good job alleviating the pain and discomfort of serious colds. It is also effective at providing short term relief from nasal congestion. And it is quite affordable.
Flaws: May aggravate tinnitus. It also contains a fair amount of acetaminophen, so you should not drink alcohol while taking this.
3. Genexa Cold Rush
Genexa Crush is a viable option for those wary of big pharma cold remedies. It includes belladonna, allium cepa, Bryonia alba, and other proven homeopathic ingredients. These chewables are a good option for those averse to pills.
What we like: We appreciate the effective combination of homeopathic herbs. The total lack of artificial ingredients is also a plus. In addition, there are no common food allergens or GMOs, and it is certified vegan.
Flaws: It will not work very well on serious colds or flu. And the taste is not as good as advertised.
4. Cold Snap
These gentle but effective capsules do not contain any problematic ingredients and can be taken as needed to provide cold and flu relief. We cannot say if they actually ‘restore a righteous chi’, but they can help you feel better if you have a cold.
What we like: Cold Snap is reasonably effective against mild to moderate cold and flu symptoms. We appreciate the full complement of proven Chinese herbs, the low-impact nature of the medicine, and that there is no sugar or alcohol.
Flaws: Not for serious colds or flu. It tends to work better on some symptoms, like stuffy nose, than on others.
5. Mucinex Maximum Strength Caplets
If you are tired of cold medicines that need to be taken every three or four hours, consider Mucinex Maximum Strength Caplets. Just one of these potent symptom fighters should hold you for the better part of the day.
What we like: Mucinex is useful in addressing fever and the aches and pains that accompany it. It also does an above-average job reducing congestion and enabling you to breathe easier. Also, the one capsule per day thing is hard to beat.
Flaws: A bit expensive. And it can be inconvenient to have to take it every four hours. Especially if you are trying to sleep.
6. Sambucol Black Elderberry
Having to swallow a big tablet every few hours when your throat is sore and swollen can be a chore. Sambucol Black Elderberry quick-dissolving tablets melt in your mouth and relieve your aching throat instead of torturing it.
What we like: This is another surprisingly effective, all-natural cold medicine. They do indeed dissolve quickly in the mouth and provide fast relief from sore throats. They also taste pretty good.
Flaws: You have to catch your cold or flu pretty early to see any significant benefits. And they contain sucrose and lactose.
7. Vicks DayQuil Cold & Flu
Vicks DayQuil Cold & Flu gets right to the heart of the matter by addressing congestion, coughing, and the aches and pains that come with a cold or flu. They are serious OTC relief for mild to moderate cold and flu symptoms.
What we like: Vicks DayQuil has a proven track record of relieving even severe cold symptoms. And we appreciate the triple combination of dextromethorphan, acetaminophen, and phenylephrine.
Flaws: They might be too big for some to swallow. And the non-drowsy formula is not going to appeal to everyone.
8. GoodSense Nighttime Cold and Flu Relief
GoodSense Nighttime goes down easy and gets to work fast, relieving your fever, runny nose, and cough. It leverages acetaminophen to reduce aches and pains, and dextromethorphan to ease congestion so you can breathe.
What we like: We like how quickly GoodSense Nighttime gets to work. We appreciate that it addresses the full spectrum of cold and flu symptoms, with the cough suppressing properties being a standout.
Flaws: You need to take it every three hours. That can be inconvenient. And you burn through it pretty quick.
9. Robitussin Honey Adult Maximum Strength Cough + Chest
If you have a seriously sore throat, there is no better cold medicine than Robitussin Honey Adult Maximum. Each bottle contains more than 19% honey, as well as dextromethorphan and guaifenesin to open up your airways.
What we like: Robitussin Honey Adult Maximum Strength effectively addresses congestion, while relieving your sore throat so you can sleep. It is both high-powered and free of allergens. And it is reasonably affordable.
Flaws: Tastes like medicine. And with the high honey content, it is definitely not for diabetics.
10. Robitussin Extended-Release 12 Hour Cough Relief
A persistent cough is often the worst part of a cold or flu. It can keep you up all night and make your throat feel like someone has dragged sandpaper over it. Robitussin Extended-Release will stop that cough in its tracks so you can get some sleep.
What we like: We appreciate the absence of most side effects, the long-lasting relief, and that the syrup goes down easy. It produces generally outstanding cough relief and helps you get to sleep so your body can better help itself.
Flaws: Not the fastest acting relief on our list. Not for diabetics. And it focuses mainly on suppressing coughs.
Who Needs Cold Medicine?
Any otherwise healthy individual suffering from the cold or seasonal flu can likely benefit from using a cold medicine. There are a few caveats, however. Children under six, healthy or not, should not take cold medicines. Nor should those already taking medication for heart disease or high blood pressure. Diabetics should also be very careful when choosing a cold medicine, since many medications contain sugar and other carbohydrates. Finally, seniors need to be careful when selecting and using cold medicines since antihistamines can increase the risk of falling.
How We Ranked
There are countless different cold and flu medicine formulations today. So it is impossible to judge them all by the same set of detailed criteria. Instead, they must be evaluated within the context of overall safety, and whether or not each provides the benefits it claims to provide.
With that in mind, the first thing we considered was the safety record of each. Granted, any cold medicine cleared by the FDA for OTC sales is very likely safe. Still, any that had a questionable record did not make our list.
We also looked at the delivery method. If the medicine was in liquid form, was it loaded with sugar? If so, we gave it a pass. If it was in capsule or tablet form, were they easy to swallow? Also, how often were you supposed to take the medication?
Finally, we considered both active and inactive ingredients. We strove for a variety of active ingredients, since not everyone can or should take things like antihistamines. And we strove to include medications that address different aspects of the cold or flu. As for those inactive ingredients, we were mostly concerned with things like sugar, artificial colors and flavors, and alcohol.
Cold medicines let you sleep better when you have a cold. The best way to get over a cold is to stay home, drink plenty of liquids and get lots of sleep. Sleep is crucial to immune system function (1) and allows your body to focus on the task of fighting off the cold. Without help, though, it can be difficult to get the sleep you need when you are sick. A good cold medicine can help you get it.
Cold medicines relieve aches and pains. The aches and pains associated with a cold or flu are the result of your immune system responding to the invading pathogens. These aches and pains typically go hand in hand with an elevated temperature, another sign that your immune system has joined the battle against the viral invaders. Cold medicines can help reduce the fever and inflammation and relieve your aches and pains.
Cold medicines help stop runny noses. A runny nose occurs when your immune system produces excess nasal mucus in an attempt to flush your sinuses of invading pathogens (2). But even though it may be beneficial, it can still be extremely annoying and uncomfortable. Cold medicines with antihistamines neutralize the activity of the histamines causing the runny nose and let you relax and put away the tissues for a while.
Cold medicines are more effective than antibiotics. Doctors are often asked by their patients to prescribe antibiotics for their cold. But doctors know that antibiotics are no use in fighting a cold or flu. That’s because colds and flus are caused by viruses, and antibiotics are only effective against bacteria. If you want something more effective than antibiotics, use one of the cold medicines profiled above.
Cold medicines are safe. It is estimated that more than 80% of adults in the US use OTC cold medicines at some point (3). That amounts to more than 200 million people. At the same time, there are virtually no cases of any of those adults dying from using these medications as directed. That is an astonishing safety record. When problems do occur, they are typically the result of taking too much or taking them while taking other medications.
Cold medicines are an effective way to stop a cold-related cough. For many people, the worst aspect of having a cold or flu is the persistent coughing. Granted, not all colds or flus produce coughing, but some do. And if you are being kept up at night with a hacking cough, there are cold medicine formulas that can help quite your respiratory tract so you can get to sleep.
Cold medicines without antihistamines can be effective for seniors. It is recommended that seniors avoid cold medicines with antihistamines. That is because they can cause lightheadedness that can lead to a life-altering fall (4). The good news, however, is that there are cold medicines (including some on our list) that do not contain antihistamines. So if you are an older individual, take heart. You can still find a cold medicine to provide relief.
Cold medicines are affordable. A simple 30-minute office visit to see the doctor may cost more than a hundred dollars. By contrast, a package of cold medicine costs a tiny fraction of that. Unless you have a specific reason to see a doctor, you are better off saving your money. There is nothing they can do to cure you of the cold anyway. All they can do is recommend you take one of the cold medicines on the above list.
Cold medicines allow others to get some sleep. People with colds often spend their night coughing and sneezing. This is obviously not good for them. But at the same time, it is not good for others in the house who are trying to sleep. A good cough and cold medicine can quiet your cough, quiet your home, and let everyone get the sleep they need.
Cold medicines are typically safe for children over 6. Health professionals now recommend that children under six should not be given OTC cold medicines (5). But they are still considered basically safe for healthy children six years old and up. Still, parents should be mindful of ingredients like alcohol, diphenhydramine, and heavy doses of sugar that are sometimes present in liquid cold medicines.
Cold medicines are available that are safe for diabetics. It is often said that cold medicines and diabetics should avoid each other. That is because some cold medicines contain alcohol, honey, sugar, and other ingredients that can negatively affect blood sugar levels. But there are some cold medicines on the market that are free of these ingredients. Just be sure to read the label carefully.
Cold medicines can prevent a bad situation from getting worse. If you have a cold or a mild form of the flu, cold medicine can help you get the restful sleep you need. That, in turn, can help prevent it from turning into something worse. All colds and flus are caused by viruses. And sometimes, especially if the cold or flu goes untreated, they can initiate an upper respiratory tract infection, or URTI (6).
Cold medicines are easy to use. The directions for using a particular cough medicine are printed clearly on the label. As are dosing recommendations, precautions, contraindications, potential side effects, and more. As such, there are no mysteries when it comes to using cold medicines. There is also no equipment required, no needles, and no special environmental considerations. Just follow the instructions on the label.
Cold medicines no longer contain addictive substances. It was not that long ago that codeine was considered the gold standard of cold medicines. It is safe to say that is no longer the case. The FDA and cold medicine manufacturers have eliminated many dangerous compounds from cold medicines, or banned those medicines from being sold over the counter (7). The cold medicines you get today are free of potentially addictive substances.
Cold medicines are available in a variety of formulas. There are cold medicines for seniors, cold medicines for children, and cold medicines that can be safely taken by diabetics. Some focus on bringing down your fever, some address your cough, and some address your runny nose and watery eyes. And then there are those that address most or all of your cold symptoms.
Cold medicines do not require a prescription. There are not a lot of effective medications that are available without a prescription these days, but cold medicines are. If you are an otherwise healthy individual dealing with a cold, and you are not currently taking any other type of medication, you can pick up any of the outstanding cold medicines on the above list at any time.
Q: What are cold medicines?
A: Cold medicines alleviate the symptoms of a cold and enable the user to get the rest they need to recover. Cold medicines have been around for centuries, but the current generation of cold medicines are quite different from those used 100 years ago. At that time, codeine (8) was widely considered the most effective cold remedy. And, for a time, heroin was used as well. Both were discontinued once their addictive natures became apparent.
Q: Are cold medicines safe for seniors?
A: Many older individuals have been self-medicating with OTC products for decades. Getting them to change that habit just because they are now 60 or 70 can be difficult (old dogs, new tricks, etc.). It is often necessary, however, because older folks are far more likely than younger ones to be taking some type of prescription medication (9). And the more medications one is taking, the greater the risk of a negative interaction.
Q: Are antihistamines safe for older individuals?
A: Antihistamines present a particular challenge for older adults because they (the antihistamines) often cause dizziness, lightheadedness, and drowsiness (10). That, in turn, increases the risk of life-altering, or even life-threatening, falls. As such, seniors should be wary of any cold medicine that contains antihistamines and discuss the matter with their doctor before using such a medicine.
Q: Can I have a few drinks while taking cold medicine?
A: In most cases, doctors will advise you not to drink alcohol while taking cold medicine. One of the primary reasons for this is that many cold medicines include acetaminophen. Alcohol and acetaminophen have been known to cause liver damage when taken together in sufficient quantities (11).
Q: What are antihistamines?
A: Antihistamines counter the effects of histamines (12). Histamines are chemicals that play numerous roles in the day to day operation of our bodies. In the case of a cold (or allergies), they work with the immune system to ramp up your defenses. Your watery eyes, runny nose, and sneezing are histamines attempting to repel the viral invaders. Antihistamines reduce the effectiveness of histamines. But by doing so, they provide relief.
Q: Why does my nose run when I have a cold?
A: The human nose is lined with a microbe trapping mucus. Most of the time, this mucus does an admirable job stopping pathogens from penetrating your body. Sometimes, however, a persistent microbe gets past this mucus. When it does, the immune system springs into action. It sends out T cells (13) to attack the pathogen, and generates more mucus in an attempt to clear your nose of the offending microbes. As a result, your nose runs.
Q: Will cold medicine cure me of the cold or flu?
A: Cold medicines, no matter how advanced, do not cure someone of a cold or flu. Rather, they make you feel more comfortable by addressing the symptoms such as runny nose, fever, coughing, and aches and pains. If you want to increase their effectiveness, you will avoid drinking alcohol while sick, get plenty of rest and drink a lot of fluids. If you are suffering from respiratory distress, you may also want to consider a humidifier or vaporizer.
Q: How do I know if I have a cold or the flu?
A: Unfortunately, there is virtually no way to know for sure if you have what is referred to as a ‘cold’, or if it is actually a type of influenza (14). The flu sometimes produces more severe symptoms, and it will sometimes morph into a more serious condition such as ARDS – or acute respiratory distress syndrome (15) – the same condition that is causing most coronavirus deaths. In most cases, though, it is not easy to determine which one you have.
Q: Can pregnant women take cold medicines?
A: Dealing with all the changes your body is going through when you are pregnant is tough enough. The last thing you need is to have to deal with a cold at the same time. It may be tempting to reach for the nearest cold medicine to relieve your cold symptoms, but some medicines are safe for pregnant women, and some are not. You should always discuss it with your doctor first.
Q: Can someone with a history of heart disease take cold medicines?
A: If you suffer from heart disease, you need to be very careful when deciding whether to use cold medicine. Some medications can cause fluid retention that can aggravate your heart condition. Others like phenylephrine (16) can cause a rise in blood pressure. While still others may react badly with certain heart medications you are taking. The bottom line is that you should always consult your doctor if you have heart disease.
Q: What is diphenhydramine?
A: Diphenhydramine is an antihistamine that relieves watery eyes, runny nose, sneezing, and other common symptoms of a cold. It is a commonly used ingredient in many different cold and allergy medicines. Because it subdues the activity of histamines, diphenhydramine may cause drowsiness. That is one reason seniors should consult with their doctor before taking cold medicines that contain diphenhydramine.
Q: Why do some cold medicines make me jittery?
A: Many types of nasal decongestant use something called phenylephrine (17). While phenylephrine is usually effective at reducing mucus and clearing nasal passages, it is also known to cause dizziness, headaches, nervousness, insomnia, and other side effects. If you find yourself dizzy or jittery as a result of taking a cold medicine, you should stop taking it and discuss the matter with your doctor.
Q: Can those with seizure disorders take cold medicines?
A: A simple cold can be a nightmare for people with seizure disorders. The disorienting effects of fever and a lack of sleep can lower the seizure threshold. Also, certain medicines like the antihistamine diphenhydramine can cause dizziness and increase the risk of a seizure (18). While cough suppressants like dextromethorphan also present potential problems. Still, some cold remedies may be safe. Ask your doctor to recommend one.
Q: What is the best way to avoid getting the cold or flu?
A: The best way to avoid getting the cold or flu virus is to not stand or sit near people who are sneezing or coughing, to wash your hands frequently during cold and flu season, and to minimize contact with objects touched by other members of the public. Most cold viruses are spread when an infected person touches an object, and then another person touches that object, and then that person touches their mouth, nose, or eyes.
Q: Why is there no vaccine for the common cold?
A: All colds and flus are caused by viruses. Those viruses that are widely transmitted and easily identified are referred to as the flu. Or, more specifically, ‘influenza A’ and ‘influenza B’ (19). A cold, on the other hand, may be caused by any one of a large number of lesser-known viruses that all produce somewhat similar symptoms. That makes it very difficult to diagnose, and very difficult to develop an effective vaccine.
Q: Can you take cold medicine with other medications?
A: That depends on which cold and flu medicine you are taking and what the other medications are. For instance, if you are taking antidepressants, blood thinners, or drugs to control Parkinson’s (20), you will want to discuss the matter with your doctor before taking a cold medicine. Also, some cold medicines contain acetaminophen. As such, avoid taking them if you are taking any other medication that also contains acetaminophen.
Q: Will cold medicine enable me to recover faster?
A: Whether you are suffering from a cold virus or a flu virus, it will have to run its course. How sick you get and how long you stay that way will depend, at least in part, on your overall health. If you exercise regularly a healthy immune system, you will repel the pathogens faster (21) than someone in poor health with a compromised immune system. All the cold medicine can do is make you more comfortable while your body fights the virus.
Q: Is cold medicine safe for diabetics?
A: It depends on the cold medicine. Many liquid cold medicines contain sugar, high fructose corn syrup, honey, alcohol, and more. They are added to give the medication a more agreeable taste. The problem is, the FDA does not require manufacturers to state how much of each is in a particular medication. So, in most cases, people with diabetes should avoid liquid cold meds. Some capsules may be okay. But you should read the label carefully.
Q: Can I use antibiotics to fight a cold?
A: Many people use antibiotics in an attempt to fight off a cold or the flu. But antibiotics will have no effect (22) because antibiotics kill bacteria, not viruses. And all colds and flu are the result of viruses. The only time it may be necessary for a doctor to prescribe antibiotics is if the flu has triggered an upper respiratory tract infection. But even then, if you are basically healthy, your body should be able to fight it off without antibiotics.
Q: Why is it impossible to get pseudoephedrine these days?
A: In 2005 then-president Bush signed the Combat Methamphetamine Epidemic Act (23). That piece of legislation took aim at OTC medications that contained ingredients that could be harvested to produce methamphetamines, including pseudoephedrine (24). Over the next few years, makers of cold and flu medications removed pseudoephedrine from their products, or moved those products behind the pharmacy counter to comply with the law.
Q: Will vitamin C help me fight a cold?
A: The science is clear that taking vitamin C will not help you fight off a cold, or prevent you from getting one (25). This myth can trace its origins to 1970 when Nobel Prize winner Linus Pauling (26) claimed that taking massive amounts of vitamin C could prevent colds and flu. Unfortunately, he spoke before any significant research into the topic had been done. And it turns out he was wrong. It is a blemish on an otherwise impressive career.
Q: Does cold medicine actually work?
A: Cold medicines work to alleviate the discomfort caused by symptoms of the flu. They can, and often do, make the difference between being comfortable convalescing, and being miserable. Exactly, which one you take should be determined by the symptoms you are manifesting. For instance, if you do not have a cough, there is no reason to take something like Robitussin Cough & Chest.
Cold medicines form the front line of modern human defense against the cold and flu. Tens of millions use them every year to alleviate cold and flu symptoms and restore themselves to optimal health in a timely fashion.
Today, there are cold medicines tailor-made to address the specific needs of a vast array of different people. So, regardless of the particulars of your situation, there is likely a cold medication that will safely accommodate you.
The cold medicines outlined above are safe and effective when taken as directed. They are easy to get, easy to administer, and easy on the wallet. If you are suffering from a cold or flu, there is one that will help you.
For cpoe.org’s #1 recommended cold medicine, click here.